Alert archive / Indiana / Tornado Warnings in 2023
Tornado Warning 8, NWS Northern Indiana
NWS Northern Indiana issued this tornado warning at Mar 31, 2023, 11:20 PM EDT for 5 counties in Indiana. It was in force for 25 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2023, 11:20 PM EDT (03:20 UTC)
- Expired
- Mar 31, 2023, 11:45 PM EDT
- In force
- 25 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Grant County, IN, Huntington County, IN, Miami County, IN, Wabash County, IN, Wells County, IN
The radar
The Northern Indiana radar (KIWX), 79 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 11:25 PM EDT | TSTM WND DMG | Swayzee, IN | DAMAGE TO SEVERAL BUILDINGS. |
| Mar 31, 11:33 PM EDT | TORNADO | 1 W Swayzee, IN | EF2 TORNADO BEGAN HERE AND QUICKLY TRAVELED EAST 3.1 MILES THROUGH DOWNTOWN SWAYZEE BEFORE ENDING 1 SSE HERBST. MAXIMUM WIDTH WAS 150 YARDS. |
| Mar 31, 11:33 PM EDT | TORNADO | 1 W Swayzee, IN | TORNADO BEGAN HERE AND QUICKLY TRAVELED EAST 3.1 MILES THROUGH DOWNTOWN SWAYZEE BEFORE ENDING 1 SSE HERBST. MAXIMUM WIDTH WAS 150 YARDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 7:59 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 456 m²/s²
- 0-3 km storm-relative helicity
- 400 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
516
WFUS53 KIWX 010320
TORIWX
INC053-069-103-169-179-010345-
/O.NEW.KIWX.TO.W.0008.230401T0320Z-230401T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
1120 PM EDT Fri Mar 31 2023
The National Weather Service in Northern Indiana has issued a
* Tornado Warning for...
Southern Wabash County in north central Indiana...
Northwestern Grant County in central Indiana...
Huntington County in northeastern Indiana...
Central Wells County in northeastern Indiana...
Southeastern Miami County in north central Indiana...
* Until 1145 PM EDT.
* At 1119 PM EDT, a severe thunderstorm capable of producing a
tornado was located near Kokomo, moving northeast at 75 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Swayzee around 1125 PM EDT.
Sweetser around 1130 PM EDT.
La Fontaine around 1135 PM EDT.
Other locations in the path of this tornadic thunderstorm include
Andrews.
This includes Interstate 69 in Indiana between mile markers 270 and
286.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4057 8587 4057 8612 4096 8546 4074 8526
4048 8586
TIME...MOT...LOC 0319Z 234DEG 65KT 4050 8603
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
FISHER1 follow-up statement
408
WWUS53 KIWX 010344 RRA
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
1144 PM EDT Fri Mar 31 2023
INC053-069-103-169-179-010354-
/O.EXP.KIWX.TO.W.0008.000000T0000Z-230401T0345Z/
Wabash IN-Grant IN-Huntington IN-Wells IN-Miami IN-
1144 PM EDT Fri Mar 31 2023
...THE TORNADO WARNING FOR SOUTHERN WABASH...NORTHWESTERN GRANT...
HUNTINGTON...CENTRAL WELLS AND SOUTHEASTERN MIAMI COUNTIES WILL
EXPIRE AT 1145 PM EDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Tornado Watch remains in effect until 300 AM EDT for central, north
central and northeastern Indiana.
LAT...LON 4057 8587 4057 8612 4096 8546 4074 8526
4048 8586
TIME...MOT...LOC 0344Z 234DEG 65KT 4076 8556
$$
PBMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Mar 31, 7:54 PM EDT, 3 hours 26 minutes earlier.
Area forecast discussion, Mar 31, 7:54 PM EDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
754 PM EDT Fri Mar 31 2023
.SYNOPSIS...
Issued at 752 PM EDT Fri Mar 31 2023
Severe thunderstorms are expected late this evening into the early
overnight hours. The primary hazard will be damaging wind gusts
with an isolated tornado or 2 possible. Be sure to have multiple
ways to receive weather alerts.
&&
.UPDATE...
Issued at 752 PM EDT Fri Mar 31 2023
Line of showers and storms continues to quickly move NE ahead of
the advancing warm front. The majority have behaved themselves,
but a few cells have managed some rotation, supporting vigorous
updrafts sufficient for up to golf ball size hail. These will
exit the area over the next hour or 2 with confidence low on how
much additional convection may develop in the warm sector prior to
the arrival of the main show expanding across central IL. One
cell trying to get going in Miami county as of writing this. All
modes of severe would be possible with any storms ahead of the
main line. Our main show most likely will come from the central IL
storms with hi res modeling suggesting potential for several
swaths of strong wind across the S. Impacts in the NW from this
line are uncertain, with them possibly needing to wait for
convection across NW IL. Suffice to say, severe threat not over
with, especially across the moderate risk area and into the
enhanced risk. Just how far NE the convection makes it remains
uncertain and will be monitored.
&&
.SHORT TERM...(This Evening through Saturday)
Issued at 351 PM EDT Fri Mar 31 2023
There are no significant changes in the near-term forecast thinking
for severe thunderstorms late this afternoon and evening (see AFD
update from this morning). Convection is well underway to the west
and our surface observations indicate favorable conditions.
Supercells moving through central IL are being monitored, should
they enter our forecast area within the next few hours.
Alternatively, additional development is favored on some high-res
guidance. These would be the supercells capable of all hazards.
POPs were adjusted this evening to refine the QLCS timing, which
looks to move from west from about 9p to 1a EDT. Damaging wind
gusts remain the primary concern, along with embedded tornadoes.
Very windy and cold on Saturday in the wake of a tight thermal
gradient aloft as the upper-level trough becomes negatively tilted
and lifts northeast. Most model guidance favors strong wind gusts
mixing down from about 850mb, resulting in wind gusts of 40 to 50
mph. Two periods where gusts of 55 mph are possible is behind the
cold front tonight, along the US 24 corridor as the dry slow moves
overhead. The second period is Saturday afternoon downwind of the
lake as the surface low occludes and a secondary thermal trough
aloft moves in. In fact, an argument could be made for a high wind
warning adjacent to the lake, but the duration is likely shortlived.
Thus, the wind advisory remains most representative of this wind
event. One area that might struggle to see wind gusts of 45 mph is
far northeast IN and far south-central MI. Blending a variety of
model guidance and peppering in some 90th percentile National Blend,
I am still coming up short there with gusts closer to 40 mph
instead. With the expected precipitation, there will be less mixing-
down of the stronger wind gusts. There will also be passing rain and
snow showers on Saturday. Delightful. No snow accumulation is
expected.
&&
.LONG TERM...(Saturday Night through Friday)
Issued at 351 PM EDT Fri Mar 31 2023
Wind gusts subside Saturday evening. High pressure moves in through
at least Monday morning. Thereafter, the weather pattern become
active with WAA over much of the Mississippi River valley and a warm
front lifting into our CWA Monday night or so. This brings the
chance of rain to the forecast, which lingers through Midweek when a
low lifts through the Central Plains and Midwest. We look to be in
the warm sector of this storm, so, there will be the chance for
thunderstorms both ahead and along the cold front. The late-week
period is cooler behind the front, but soon rebounds in the wake of
a departing surface high.
There will be several warm days early in the week as ridging builds
in and WAA washes over the area. Highs will be well into the 60s on
Monday, with highs in the 70s likely for some on Tuesday and
Wednesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 727 PM EDT Fri Mar 31 2023
Band of showers and isolated storms, associated with the
approaching warm front, was clearing KFWA and will clear KFWA in
the next hour resulting in leaving out of 00Z TAFs. Confidence low
on additional development of storms prior to arrival of
intensifying line of storms racing NE out of central Illinois, set
to arrive into the area after 2Z. This line may mainly impact KFWA
but will be close with damaging winds and a threat for an
isolated tornado will be the main concerns with these storms for a
1 to 2 hour period. Other storms in NW IL may move NE and not
impact KSBN but will monitor trends closely.
Once the storms clear later this evening, a period of VFR cigs
may settle in prior to arrival of colder air and drop to MVFR.
With greater concern on convection right now, only minor changes
made beyond the main period of focus.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory from 6 AM EDT /5 AM CDT/ to 6 PM EDT /5 PM CDT/
Saturday for INZ005>009-012>015-017-018-020-022>027-032>034-
103-104-116-203-204-216.
MI...Wind Advisory from 6 AM to 6 PM EDT Saturday for MIZ078>081-177-
277.
OH...Wind Advisory from 6 AM to 6 PM EDT Saturday for OHZ001-002-004-
005-015-016-024-025.
LM...Small Craft Advisory until 11 PM EDT this evening for LMZ043-046.
Gale Warning from 11 PM this evening to 8 PM EDT Saturday for
LMZ043-046.
&&
UPDATE...Fisher
SYNOPSIS...Fisher
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Fisher
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Mar 31, 9:48 AM EDT, 13 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 948 AM EDT Fri Mar 31 2023 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204- 216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-011400- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI- Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 948 AM EDT Fri Mar 31 2023 /848 AM CDT Fri Mar 31 2023/ ...WIND ADVISORY IN EFFECT FROM 6 AM EDT /5 AM CDT/ TO 6 PM EDT /5 PM CDT/ SATURDAY... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Thunderstorms late this afternoon and early tonight can produce damaging wind gusts. Tornadoes are possible as well. Ensure you have multiple ways to receive weather alerts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. LMZ043-046-011400- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 948 AM EDT Fri Mar 31 2023 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...GALE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 PM EDT SATURDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Gale Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning.
In the hours before
Local storm report, Mar 31, 11:03 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1103 PM EDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 PM TSTM WND DMG 3 SSE FAIR PLAIN 42.04N 86.43W
03/31/2023 BERRIEN MI DEPT OF HIGHWAYS
M-139 (NILES ROAD) AT TANGLEWOOD TRAIL
CLOSED DUE TO A DOWNED TREE BLOCKING THE
ROADWAY. BOTH NORTH AND SOUTH BOUND LANES
BLOCKED.
&&
MJLocal storm report, Mar 31, 11:08 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1108 PM EDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND GST 1 E WALTON 40.66N 86.22W
03/31/2023 M55 MPH CASS IN MESONET
MESONET STATION FW1989 WALTON.
&&
MJLocal storm report, Mar 31, 11:10 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1110 PM EDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 PM TSTM WND DMG 1 SSW MAHON 40.93N 85.39W
03/31/2023 HUNTINGTON IN 911 CALL CENTER
TREE ACROSS ROAD. NO INFORMATION ON HEALTH
OF TREE.
&&Local storm report, Mar 31, 11:12 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1112 PM EDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 PM HAIL ANDREWS 40.86N 85.60W
03/31/2023 M1.00 INCH HUNTINGTON IN EMERGENCY MNGR
&&
MJLocal storm report, Mar 31, 11:17 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1117 PM EDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG 1 SSE PLYMOUTH 41.34N 86.31W
03/31/2023 MARSHALL IN AMATEUR RADIO
TREE ACROSS ROAD. TIME ESTIMATED FROM RADAR.
&&Local storm report, Mar 31, 11:20 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1120 PM EDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM TSTM WND DMG FULTON 40.95N 86.26W
03/31/2023 FULTON IN 911 CALL CENTER
SEVERAL TREES DOWNED ACROSS SOUTHERN PART OF
COUNTY.
&&The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 9:24 PM EDT | Special Marine Warning | IWX | 2 hr | |
| Mar 31, 9:33 PM EDT | Tornado Warning | IWX | White | 42 min |
| Mar 31, 9:40 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 50 min |
| Mar 31, 9:52 PM EDT | Tornado Warning | IWX | Pulaski, White | 38 min |
| Mar 31, 10:00 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Marshall, Saint Joseph, Starke | 45 min |
| Mar 31, 10:06 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, Miami, Wabash, White | 39 min |
| Mar 31, 10:07 PM EDT | Tornado Warning | IWX | LaPorte, Starke | 23 min |
| Mar 31, 10:23 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, Marshall, Pulaski, Starke, White | 52 min |
| Mar 31, 10:29 PM EDT | Tornado Warning | IWX | LaPorte, Marshall, Saint Joseph | 31 min |
| Mar 31, 10:43 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, Marshall, Saint Joseph, Starke | 32 min |
| Mar 31, 10:45 PM EDT | Severe Thunderstorm Warning | IWX | Allen, Cass, Grant, Huntington, Miami, Wabash and 1 more | 45 min |
| Mar 31, 10:52 PM EDT | Areal Flood Advisory | IWX | LaPorte, Marshall, Saint Joseph, Starke | 3 hr |
| Mar 31, 11:13 PM EDT | Severe Thunderstorm Warning | IWX | Allen, Huntington, Whitley | 47 min |
| Mar 31, 11:18 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Allen, Huntington, Wabash, Wells | 57 min |
| Mar 31, 11:18 PM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Elkhart, Kosciusko, LaGrange, Noble and 2 more | 42 min |
| Mar 31, 11:31 PM EDT | Tornado Warning | IWX | Allen | 29 min |
| Mar 31, 11:41 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Blackford, Grant, Huntington, Jay, Wells | 34 min |
| Mar 31, 11:41 PM EDT | Tornado Warning | IWX | Allen | 34 min |
| Mar 31, 11:49 PM EDT | Severe Thunderstorm Warning | IWX | DeKalb | 56 min |
| Apr 1, 12:03 AM EDT | Severe Thunderstorm Warning | IWX | Adams, Allen | 57 min |
| Apr 1, 12:05 AM EDT | Severe Thunderstorm Warning | IWX | Allen | 55 min |
| Apr 1, 12:14 AM EDT | Severe Thunderstorm Warning | IWX | Adams, Jay | 16 min |
| Apr 1, 10:44 AM EDT | High Wind Warning | IWX | Adams, Allen, Blackford, Grant, Huntington, Jay and 1 more | 6 hr |
Nearby
Tornado Warnings in Indiana, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.